Alert archive / Idaho / Wind Advisories in 2014

Wind Advisory 9, NWS Missoula, MT

February 15, 2014Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Feb 15, 2014, 2:14 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Feb 15, 2014, 4:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2014, 2:14 AM PST (10:14 UTC)
In effect from
Feb 15, 2014, 4:00 PM PST
Expired
Feb 16, 2014, 2:13 AM PST
In force
10 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WWUS75 KMSO 151014
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
314 AM MST SAT FEB 15 2014

IDZ007-008-161200-
/O.NEW.KMSO.WI.Y.0009.140216T0000Z-140216T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
214 AM PST SAT FEB 15 2014

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST
SUNDAY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...
WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST SUNDAY. 

* IMPACTS/TIMING: SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON
  AHEAD OF A COLD FRONT AND PEAK LATE TONIGHT. THEY WILL DECREASE
  QUICKLY AND BECOME WESTERLY AFTER THE COLD FRONT PASSES EARLY
  SUNDAY MORNING.

* WINDS: SOUTHERLY WINDS 30 TO 40 MPH LATE IN THE AFTERNOON
  BECOMING 40 TO 50 MPH OVERNIGHT. 


* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
298 
WWUS75 KMSO 160509
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1009 PM MST SAT FEB 15 2014

IDZ007-008-161200-
/O.CON.KMSO.WI.Y.0009.000000T0000Z-140216T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
909 PM PST SAT FEB 15 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY FOR THE
CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...

A WIND ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY
95 REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY. 

* IMPACTS/TIMING: GUSTY SOUTHERLY WINDS WILL EXIST AHEAD OF A COLD
  FRONT AND PEAK LATE TONIGHT. THEY WILL DECREASE QUICKLY AND
  BECOME WESTERLY AFTER THE COLD FRONT PASSES EARLY SUNDAY
  MORNING.

* WINDS: SOUTHERLY WINDS 30 TO 40 MPH GUSTING 40 TO 50 MPH
  OVERNIGHT.

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
149 
WWUS75 KMSO 161013
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
313 AM MST SUN FEB 16 2014

IDZ007-008-161115-
/O.CAN.KMSO.WI.Y.0009.000000T0000Z-140216T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
213 AM PST SUN FEB 16 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

BREEZY WESTERLY WINDS WILL PERSIST THROUGH THE MORNING. HOWEVER
SPEEDS ARE FORECAST TO REMAIN BELOW THOSE WHICH WOULD RESULT IN
WIDESPREAD IMPACTS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 14, 1:31 PM PST, 12 hours 43 minutes earlier.

Area forecast discussion, Feb 14, 1:31 PM PST, 12 hours 43 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
231 PM MST Fri Feb 14 2014

.DISCUSSION...A very moist westerly flow will continue across
north central Idaho and western Montana this evening. Some of the
showers may form into bands and produce brief moderate to heavy
mountain snow and a mixture of rain/snow in the valleys. Snow
levels are rising this afternoon, but will slowly fall again
this evening into Saturday morning. The most significant impact
of the evening showers will be to Lolo and Lost Trail passes, where
significant snow accumulation is likely.

The transition to rain showers in the Bitterroot Valley and
continuation of moderate showers this evening may further enhance
some of the lower valley snow melt and ponding.

A drier air mass should return to nearly all of the Northern
Rockies late tonight and early Saturday.

A warm front is then expected to shift northward across the
Clearwaters of Idaho and Lemhi County Saturday morning, and then
northward across western Montana Saturday afternoon and evening.
Snow levels will start out near the valley floors early Saturday,
but then rise to 5000 to 6000 feet by late afternoon. This warm
front will also increase the south winds in the Camas Prairie with
significantly stronger winds expected by Saturday night.

Warmer temperatures and areas of rain Saturday afternoon and
night will once again increase the low valley snow melt and
ponding/runoff from Kalispell southward to the Bitterroot Valley.
There is also a small threat that some small streams, such as Lolo
Creek in the northern Bitterroot valley and Flower Creek in the
Libby area, could see ice break up and flow downstream. This could
mean some low area flooding if that break up occurs. Our
confidence in an ice break up occurring is still quite small, but
something we will continue to monitor/assess.

A cold front is expected to move across the Northern Rockies
Sunday morning, changing from rain back to snow showers. Moderate
to heavy snow accumulations are again possible over north central
Idaho and western Montana mountain passes through Monday.

A change to this rather mild weather pattern may happen
Tuesday/Wednesday of next week. A cooler and continued moist
westerly flow may set up and possibly bring accumulating snow back
to the higher valley floors of north central Idaho and and most
valleys of western Montana. In any case, it does appear that
temperatures will range in the upper 20s to low 30s during the
day, with single digits to high teens at night.

&&

.AVIATION...A moist westerly flow is expected through this evening
with scattered moderate rain/snow showers. Mountain obscuration
should also be fairly widespread due to lower ceilings and the
showers. Bursts of heavier snow showers will lower visibility to
less than a mile a times through this evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 11 PM MST this evening for Lolo
     Pass and Lost Trail Pass IN THE Bitterroot/Sapphire
     Mountains.

     WINTER WEATHER ADVISORY until 5 PM MST this afternoon for I-90
     Lookout Pass to Haugan IN THE Lower Clark Fork Region.

ID...WINTER WEATHER ADVISORY until 11 PM MST /10 PM PST/ this evening
     for Lolo Pass and Lost Trail Pass IN THE Eastern Lemhi
     County...Southern Clearwater Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 12:03 PM PSTWinter Weather AdvisoryMSOClearwater, Idaho, Lemhi68 hr

Nearby

Wind Advisories in Idaho, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.